T Nation

Burned Out Adrenals With Ephedra?


#1

I've got a question, maybe a problem. I've been lifting for about 4 years now. Out of those 4 years, I would say half the days I have taken some sort of stimulant, mainly ephedra. Thankfully, I haven't abused caffine, but I have noticed lately that it's taken ALOT for me to get "up" like I used to.

The bigger problem is this, I'm always tired. No energy, no drive, sluggish, I'm like this all day. My sleep has actually improved, as I used think this was the cause, but not anymore. I'm getting 5-6 total meals a day, and drinking plenty of water. Have I messed up my body with all the ephedra?

The only other thing I can think of is low test levels. I'm only 23, but I've been like this for a while. What does everyone think??


#2

Dude, how did you take Ephedra without caffeine? Unless you bought it(pre-ban) as the herb itself or use Ephedrine HCL, I don't see how you weren't getting about 200-300mg of caffeine per dose.

Was this a fat burner you were taking?

I cycle my own ephedra(ephedrine) use. I may use it for 2 months on, then go 2-3 months off. I go through a down period after a cycle that may last a few days up to a week, but after that I return to feeling normal. Wasn't CS quoted as saying that after 2 months your adrenal system returns to normal?


#3

Good point on getting the caffine in the pill. So, 200mg of caffine with each pill. I still don't know if I consider 200mg/day of caffine abuse. To me, caffine abuse is 3 triple shot starbucks a day.


#4

Although I've heard people suggest it before, it doesn't make sense that Ephedra would burn out your adrenals. Your adrenals PRODUCE adrenaline, and adding an adrenaline mimic would keep your adrenals from secreting. They may have downregulated in response. I have read legitimate articles that say that adrenaline sensitivity drops off with ephedra use, so after stopping, your natural adrenaline secretion may be both downregulated AND you may require more for the same exitatory response.


#5

I have had a similar thing happen to me. I am an ephedra junkie, have been for years. When I get to the point where it doesn't really jack me up anymore I back off for a while-- 1 to 2 months. For the first week or so i am tired, but soon i don't even need stimulants. Just take some time off. Maybe try some L-tyrosine for more of a mental boost when you are off, and a cup of coffee never hurts! :slight_smile:
Don't worry, you'll be fine.
Brat


#6

I was just thinking about this very thing today. I probably used ephedrine and caffiene pretty much everyday for about two years. I often wonder if i have done permenant damage to myself from putting all that shit in my body. If anyone has an answer to this dudes question i would like to hear it.


#7

So at this point, you guys think it's safe to say that ephedra/stimulants is NOT what's causing my energy or lackthereof problem? I hope it's not low test, b/c I don't want to start hrt this young but I just normally feel like shit. Thanks for the replies.


#8

I have definitely seen ephedra/ephedrine cause symptoms like those you've experienced.

Are your eyes sensitive to light? Do you exhibit symptoms of low blodd pressure such as getting dizzy/lightheaded if you get up too quickly after lying down?

Answering "yes" to these questions may mean that you have overstressed your adrenal glands.

If this is the case, stay off stimulants, get ample rest, avoid overtraining and other extreme sources of stress, and try supplementing with Power Drive. Also, make sure you're getting plenty of EFAs.


#9

I too think ephedra is the problem, although I knew a hockey player who took 20 sudafed tablets a day for 10 years and didn't suffer any PERMANENT damage.

But sretsam: how in the heck does TAKING A STIMULANT overstress your adrenals? It would UNDERSTRESS your adrenals because you would not be operating on natural adrenaline. If I'm wrong and you can explain, please inform me.


#10

Excellent advice, definitely jack up the Power Drive. Monopoly, you could even get blood tests done if you're concerned. I'd be interested to see your cortisol levels (and those of the tropic hormones).

Also, pay attention to your levels of body fat deposition. If you're having issues with sensitivity to epinephrine, you'll be more predisposed to fat gain.

Good luck.


#11

Could be low test, could be alot of things. Could be depression. Could be alot of things....


#12

Well, it's been over 2 months for me and I've maybe had 3 ephedra's, so I think I should have been better by now. I'm in the process of switching doctors, so as soon as I find one that isn't a fuckwad, then I'll get a blood test. Thanks for the ideas!


#13

How is everything else? Diet, routine, etc.

I noticed that when I took/take Ephedra, I find it hard to eat all the meals I need to keep my metabolism going. If I get busy, I'll miss meals when taking Ephedra, since I don't get NEARLY as hungry.

I wonder if you're not eating enough, since now that your system is slowed down, if your cals aren't high enough, that could be keeping your metabolism down. Before I started tracking meals, I was eating 1500 cals a day when taking ephedra! I'm now tracking everything, and I found that after my last 2 month cycle of E+C, the down phase wasn't too bad. Anyway, it's another thing to look at.


#14

I found the same thing with C and E. After a while I was just dying and seemed to actually be taking more to make up for my lack of energy. My friend was a fiend with that stuff, went to the doctor and was told his thyroid had slowed down a bit, I believe the CY said that the thyroid downregulates for about a month?


#15

I would consider anything which causes psysiological withdrawl symptoms as abuse no matter how small the amount.


#16

Welcome to the real world. Most humans engage in similar activity from coffee to sleeping aids. This is a medicated society. As far as this "burning out your adrenal glands", no, that doesn't happen. I also haven't read anything indicating an effect on the thyroid from ephedrine. If someone has some studies to reference instead of hear-say, it would make this fall in line with truth much better.


#17

I will ask my friend where he read something about that. He said he did.